Advanced Search
MyIDEAS: Login

The Three Musketeers. Old Solutions to Bankruptcy Problems

Contents:

Author Info

  • Carmen Herrero

    (University of Alicante and IVIE)

Abstract

This paper concentrates on a comparative analysis of three basic rules to solve bankruptcy problems from an axiomatic viewpoint. These rules are: (i) The proportional rule, that divides the estate proportionally to agents' claims. (ii) The constrained equal-awards rule, that divides equally the estate among the agents under the condition that nobody gets more than her claim. (iii) The constrained equal-losses rule, that divides equally the diference between the aggregate claims and the budget, provided no agent ends up with a negative award. The comparative analysis of the three aforementioned rules aims at clarifying the class of real life problems for which each of these solutions is better. With this purpose in mind and following the recommendations given above, we concentrate on those characterizations that permit an easy comparison of these three rules. In particular, we focus on a family of results that characterize each of these rules by three independent axioms, two of which are common to all of them. As the Three Musketeers were four so are our three rules. The Talmud rule here will play the role of D'Artagnan. This is an appealing allocation rule that amounts to solve bankruptcy problems by combining the constrained equal awards rule and the constrained equal losses rule. We start by formally introducing the family of bankruptcy problems and the three basic rules. Then we present several appealing properties for bankruptcy rules. We offer a joint characterization of the three bankruptcy rules in terms of some of those properties, as well as independent characterizations. Previous properties help us to analyze also the contested garment rule, and its consistent extension, the Talmud rule (the rule playing here the role of D'Artagnan). Variants and extensions of the aforementioned rules are also analyzed. The paper ends by providing noncooperative support of the constrained equal-awards rule and of the constrained equal-losses rule.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://fmwww.bc.edu/RePEc/es2000/0609.pdf
File Function: main text
Download Restriction: no

Bibliographic Info

Paper provided by Econometric Society in its series Econometric Society World Congress 2000 Contributed Papers with number 0609.

as in new window
Length:
Date of creation: 01 Aug 2000
Date of revision:
Handle: RePEc:ecm:wc2000:0609

Contact details of provider:
Phone: 1 212 998 3820
Fax: 1 212 995 4487
Email:
Web page: http://www.econometricsociety.org/pastmeetings.asp
More information through EDIRC

Related research

Keywords:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Nir Dagan & Roberto Serrano & Oscar Volij, 1997. "A Noncooperative View of Consistent Bankruptcy Rules," Economic theory and game theory 005, Nir Dagan.
  2. Chun, Youngsub, 1989. "A noncooperative justification for egalitarian surplus sharing," Mathematical Social Sciences, Elsevier, vol. 17(3), pages 245-261, June.
  3. Carmen Herrero, 1997. "Endogenous reference points and the adjusted proportional solution for bargaining problems with claims," Social Choice and Welfare, Springer, vol. 15(1), pages 113-119.
  4. Dagan, Nir & Volij, Oscar, 1993. "The bankruptcy problem: a cooperative bargaining approach," Mathematical Social Sciences, Elsevier, vol. 26(3), pages 287-297, November.
  5. Carmen Herrero Blanco, 1998. "- Minimal Rights In Claims Problems," Working Papers. Serie AD 1998-20, Instituto Valenciano de Investigaciones Económicas, S.A. (Ivie).
  6. Herrero, Carmen & Maschler, Michael & Villar, Antonio, 1999. "Individual rights and collective responsibility: the rights-egalitarian solution," Mathematical Social Sciences, Elsevier, vol. 37(1), pages 59-77, January.
  7. Chun, Youngsub, 1988. "The equal-loss principle for bargaining problems," Economics Letters, Elsevier, vol. 26(2), pages 103-106.
  8. Aumann, Robert J. & Maschler, Michael, 1985. "Game theoretic analysis of a bankruptcy problem from the Talmud," Journal of Economic Theory, Elsevier, vol. 36(2), pages 195-213, August.
  9. William Thomson, 2001. "On the axiomatic method and its recent applications to game theory and resource allocation," Social Choice and Welfare, Springer, vol. 18(2), pages 327-386.
  10. Young, H. P., 1988. "Distributive justice in taxation," Journal of Economic Theory, Elsevier, vol. 44(2), pages 321-335, April.
  11. M. Angeles de Frutos, 1999. "Coalitional manipulations in a bankruptcy problem," Review of Economic Design, Springer, vol. 4(3), pages 255-272.
  12. Nir Dagan, 1996. "New characterizations of old bankruptcy rules," Social Choice and Welfare, Springer, vol. 13(1), pages 51-59, January.
  13. Damme, E.E.C. van, 1986. "The Nash bargaining solution is optimal," Open Access publications from Tilburg University urn:nbn:nl:ui:12-154426, Tilburg University.
  14. Chun, Youngsub, 1988. "The proportional solution for rights problems," Mathematical Social Sciences, Elsevier, vol. 15(3), pages 231-246, June.
  15. Carmen Herrero & Antonio Villar, 2002. "Sustainability in bankruptcy problems," TOP: An Official Journal of the Spanish Society of Statistics and Operations Research, Springer, vol. 10(2), pages 261-273, December.
  16. O'Neill, Barry, 1982. "A problem of rights arbitration from the Talmud," Mathematical Social Sciences, Elsevier, vol. 2(4), pages 345-371, June.
  17. Herrero, Carmen & Marco, Maria Carmen, 1993. "Rational equal-loss solutions for bargaining problems," Mathematical Social Sciences, Elsevier, vol. 26(3), pages 273-286, November.
  18. Eric van Damme, 1984. "The Nash Bargaining Solution is Optimal," Discussion Papers 597, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
  19. Damme, Eric van, 1986. "The Nash bargaining solution is optimal," Journal of Economic Theory, Elsevier, vol. 38(1), pages 78-100, February.
  20. Antonio Villar Notario & Carmen Herrero Blanco, 1996. "Agenda independence in allocation problems with single-peaked preferences," Working Papers. Serie AD 1996-14, Instituto Valenciano de Investigaciones Económicas, S.A. (Ivie).
Full references (including those not matched with items on IDEAS)

Citations

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:ecm:wc2000:0609. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Christopher F. Baum).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.